EconPapers    
Economics at your fingertips  
 

Do scaling and selection explain earnings discontinuities?

David Burgstahler and Elizabeth Chuk

Journal of Accounting and Economics, 2015, vol. 60, issue 1, 168-186

Abstract: Earnings distributions commonly exhibit statistically significant discontinuities at zero earnings, which are widely interpreted as evidence of earnings management to avoid a loss. In contrast, Durtschi and Easton (2005, 2009, hereafter DE) assert that discontinuities are instead explained by some combination of prior researchers׳ choice(s) of scaling and sample selection as well as a scaling-related effect due to a systematic relation between the sign of earnings and market prices. Resolution of the conflicting interpretations of discontinuities is important because (1) it affects how investors, regulators, and scholars view earnings management and (2) it demonstrates the importance of a close linkage between theory and research design choices. We point out that DE provide no evidence that scaling or selection create discontinuities, but only evidence showing that changes in scaling or selection eliminate discontinuities. We demonstrate why the research designs used by DE eliminate discontinuities and why alternative designs using the same data yield statistically significant discontinuities that cannot be attributed to either scaling or selection.

Keywords: Earnings management; Discontinuities (search for similar items in EconPapers)
JEL-codes: G14 M40 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (19)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165410114000433
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jaecon:v:60:y:2015:i:1:p:168-186

DOI: 10.1016/j.jacceco.2014.08.002

Access Statistics for this article

Journal of Accounting and Economics is currently edited by J. L. Zimmerman, S. P. Kothari, T. Z. Lys and R. L. Watts

More articles in Journal of Accounting and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jaecon:v:60:y:2015:i:1:p:168-186